HSR&D Citation Abstract
Search | Search by Center | Search by Source | Keywords in Title
Internists' Perceptions of Proton Pump Inhibitor Adverse Effects and Impact on Prescribing Practices: Results of a Nationwide Survey.
Kurlander JE, Kolbe M, Rubenstein JH, Richardson CR, Heisler M, Weissman A, De Vries R, Saini SD. Internists' Perceptions of Proton Pump Inhibitor Adverse Effects and Impact on Prescribing Practices: Results of a Nationwide Survey. Gastroenterology research. 2018 Feb 23; 11(1):11-17.
Observational studies have linked proton pump inhibitors (PPIs) with serious adverse effects. The study aimed to evaluate internists' perceptions of PPI harms and effects on prescribing.
This was an online survey of a representative sample of the American College of Physicians in 2013. We queried familiarity with and concern about PPI adverse effects (1 - 7 Likert-type scales, anchored by "not at all" and "extremely"). We also asked how frequently (often, sometimes, rarely, or never) participants used any of three "de-escalation" strategies to stop or reduce PPIs because of concern about adverse effects: reducing patients' PPI dose, switching to H2 blocker, or discontinuing PPI. We used multivariable logistic regression to evaluate associations between sometimes/often using any PPI de-escalation strategy and gender, time in practice, familiarity, and concern.
The response rate was 53% (487/914). Seventy percent were male, median time in practice was 11 - 15 years, and most practiced general medicine (58%). Ninety-nine percent reported at least some familiarity with reported adverse effects (mean 4.9, standard deviation (SD) 1.0), and 98% reported at least some concern (mean 4.6, SD 1.3). Sixty-three percent reported sometimes/often reducing the PPI dose, 52% switching to H2 blocker, and 44% discontinuing PPI. In multivariable analysis, familiarity with adverse effects (OR 1.66 (1.31 - 2.10) for 1-point increase, P < 0.001) and concern (OR 2.14 (1.76 - 2.61) for 1-point increase, P < 0.001) were independently associated with de-escalation. Gender and time in practice had no effects.
Almost all internists report awareness and concern about PPI adverse effects, and most are de-escalating PPIs as a result. Research on which approach is most effective for which patients is critically important.